Vitamin D Intoxication in a Hydrochlorothiazide-Treated Patient

(Pages: 1-10)

Agnieszka Kuzior1, Manuel Esteban Nivelo-Rivadeneira1, Paula Maria FernandezTrujillo-Comenge1, Ana Delia Santana-Suarez1, Carmen Acosta-Calero1, Paula Gonzalez-Diaz2, Maria Victoria Sainz de Aja-Curbelo3, Patricia Olmo-Rodriguez4, Alberto Dieguez-Moreno2 and Francisco Javier Martinez-Martin5,*


1Endocrinology and Nutrition Department, University Hospital of Gran Canaria Doctor Negrin, Las Palmas de Gran Canaria, Spain; 2Arucas Primary Healthcare Center, Las Palmas de Gran Canaria, Spain; 3Barrio Atlantico Primary Healthcare Center, Las Palmas de Gran Canaria, Spain; 4Cueva Torres Primary Healthcare Center, Las Palmas de Gran Canaria, Spain; 5Endocrinology and Nutrition Department, Hospitales San Roque, Las Palmas de Gran Canaria, Spain

Abstract:

Clinical Case: A 59-year-old woman, on treatment with hydrochlorothiazide 25 mg qd for hypertension, was referred for neck mass evaluation. She had untreated osteopenia and severe vitamin D deficiency (plasma calcifediol 9.3 ng/dL, desired range 30-50), with normal calcium, phosphate and PTH. Treatment with 32000 units of calcifediol once-a-month was prescribed, but the patient misunderstood the prescription and took the monthly dose every day for 6 months. She complained of asthenia, nausea, hyporexia, constipation and abdominal pain; her plasma calcifediol was 189.3 ng/mL, calcium 11.4 mg/dL (desired range 8.5-10.5), with normal phosphate and PTH. She also presented shortened QT interval (330 ms) and multiple non-obstructive calcium renal lithiasis (6 mm maximum diameter), with normal kidney function. Calcifediol was withdrawn, high water intake recommended, and torasemide 5 mg qd was substituted for hydrochlorothiazide. One month later, the patient was asymptomatic, her QT interval was normal, and her plasma calcium was near-normal (10.8 mg/dL) while her plasma calcifediol remained high (116.7 ng/mL).

Comment: The use (and abuse) of vitamin D supplements has increased sharply in the last decade, and the presence of potentially toxic plasma levels of calcifediol is probably not uncommon. However, most cases maintain normocalcemia and are asymptomatic, hence vitamin D toxicity is seldom reported. Latent hyperparathyroidism, or drugs such as thiazide diuretics can unmask vitamin D toxicity and cause hypercalcemia with potentially severe consequences. We believe that hydrochlorothiazide was the triggering factor for hypercalcemia in our patient.

Keywords:

Vitamin D Intoxication, Hypercalcemia, Thiazide Diuretics.